View Full Version : Feeling Flat


nycbrainygirl
01-24-13, 11:44 PM
I have been on Zoloft for many years and feel incredibly flat and out of body. Has anyone else experienced this? It's like I need a jolt to wake up in my body. Any suggestions!?

NinjaHitsaWall
01-27-13, 11:08 AM
Effexor made me like that after many years, I ended up discontinuing because I was so painfully zombified haha (felt like I couldn't do "normal human things") I think antidepressants tend to do that if you're on them long enough. Is it possible to ask your doctor to decrease your dose or something?

(I found it incredibly difficult to get my doctor on board with the argument that I want to go off antidepressants because I'm apathetic/unmotivated/just want to sleep all the time and the whole world except for my bed sucks, lol, so I'm not sure how that'd go over for you...) it was worth a shot though ;)

greenarrow
02-04-13, 12:37 PM
I think I had this when I was on a high dose of effexor and now with my increase in Lexapro. You don't feel depressed but you feel just blah, like dull, slow and unmotivated? I've read other posts on other sites of people who describe this problem although I don't believe most shrinks are really aware of it (or want to know about it). It has not really been accepted or studied by the "authorities". My non-medical opinion is that either long term use or too high dose of an SSRI or both cause this "syndrome." I think we need to give it a good name so that the "authorities" take it seriously. How about "serotonin zombie syndrome" Also, I have suspicions that it may make ADD worse, especially if you have inattentive type.

dasikins
02-15-13, 01:00 PM
I have this now on Pristiq. There are tons of trials going on, ok maybe not a TON, but there are trials going on to figure out why this happens or why the meds stop working. Here is a blurb from one of my docs

"Soon after SSRI anti-depressants were created, it was found that some people soon lost their great effect (Pristiq is mixed serotonin/adrenergic.) The reasons werenot known. Recently, it has been found that even if with no symptoms of the other "pole", this loss is much more common in those with even mild "bipolar" depression than with "unipolar". That's the question to address with a psychiatrist"

Your best bet is try another one if need be. When that stops working you can always try Zoloft again, sometimes it works!

dresser
02-25-13, 10:12 AM
I whish it were contagious Id hang aroud my doc neck like a rope of garlic in vampire country my skin feels to heavy when Im not laying down. been on effexor for a nomber of years

only been dx for 81 days. started dexedrin spansula done 30 days @ 10mg then/now to 15mg N feels like they quit I should look around the house they may be sleepn too.- the dex

this gotta change i will look at changin the effexor, hoping we all improve then we can have
a party N not a slumber party either. thanks folks youv helped me sort it out I usually just accept the blame not this time

Fuzzy12
02-25-13, 12:08 PM
I've tried Sertraline (Zoloft) and Venlafaxine (Effexor) over the last year and now I'm taking duloxetine (Cymbalta). I've heard lots about the mood flattening effect of anti depressants but I've never really experienced it. For me the anti depressants seem to make my mood swings drastically worse (but then I'm diagnosed with bipolar disorder).

All of them do make me incredibly tired though. I'm full of energy for a couple of hours after waking up but then I get so tired that I'm ready to go to bed. Could it be tiredness that is making your emotions flat?

All anti depressants (especially Sertraline) worked wonders with anxiety though. I can't seem to physically feel anxiety anymore so in that way my emotions are flattened and I seem to care less about stuff. (I don't mind, I really don't miss anxiety :rolleyes:)

I've also stopped obsessing about negative memories and painful past experiences, so in general these days I hurt less. When I do hurt it passes quickly. I can still get excited though.

starry
02-26-13, 06:48 AM
This is a common effect with SSRI's.

It's called the "SSRI flat effect".

According to a study done by Oxford University:

"It was notable that descriptions of emotional side-effects were not limited to SSRIs, and were often associated with other commonly prescribed medications, including serotonin–noradrenaline reuptake inhibitors (such as venlafaxine) and mood stabilisers (such as lithium salts).

The study:
http://bjp.rcpsych.org/content/195/3/211.full

Emotional side-effects of SSRIs:

General effects on all emotions:
Reduced intensity, or even absence of emotions, which are flattened, numbed, dulled or blanked; thoughts rather than feelings; difficulty understanding emotions; emotions feel fake or artificial; improved emotional control.

Reduction of positive emotions:
Reduced intensity and frequency of e.g. excitement, enjoyment, happiness, love, affection, passion, enthusiasm.

Reduction of negative emotions:
Reduced intensity and frequency of e.g. sadness, anger, aggression, anxiety and worry. Reduced ability to cry.

Emotional detachment:
Detachment or disconnection from the environment; from the self; and from other people, including children, partner and friends.

Just not caring:
Not caring about self, about others, about responsibilities; apathy; reduced interest and motivation; disinhibition; thoughts of self-harm.

Changed personality:
Aspects of personality are altered or removed; behaviour is out of character.

Effects on everyday life:
Helpful and/or unhelpful; often helpful initially, but becoming unhelpful as recovery occurs; masking or hiding problems; impact on responsibilities, on own behaviour, on relationships with others, on creativity, on judgement and decision-making.

It’s because of my pills:
Emotional side-effects are distinct from emotional illness; vary with dose, with specific medicine, and with adherence; vary with time; and may have an impact on treatment adherence.

finallyfound10
03-18-13, 01:26 PM
Thanks Starry. What is so interesting about all of the side effects is that they all in many ways describe that very depression that we are trying to combat. I'm on Zoloft and know these drug-induced feelings well and know the depression-induced feelings too. Both are awful.

425runner
05-25-13, 02:17 PM
I've been on Prozac for 2 weeks now and experiencing the zombie effect as we speak. Started on 10mg but it made me so drowsy/sick I couldn't work, so lowered to 2.5mg and took that for a while...still very tired, can't get angry/cry even if I wanted to...everything seems so surreal...life is like a dream...can't get a grasp of reality, I feel stoned all the time...no point in taking Dexedrine as it doesn't work...it's like my brain has been anesthetized. I took 5 mg last night, thinking maybe I should increase the dose but I felt awful this morning. Couldn't get out of bed...

FocusPocus10
05-25-13, 03:07 PM
Feel your pain brother. Serotonin reuptake seems to really blunt stims for me. I feel exactly as you described. When I drop the SSRI or SNRI I get more work done but feel like ****. Still trying to figure it out.

425runner
05-25-13, 06:49 PM
Have you found any anti-depressants that would actually help you feel better? I mean I know I'm suffering from PTSD, mild OCD and depression but this is just making it worse. The doc said it'd energize me/give me a zest for life :rolleyes: that dude probably never took any SSRI


Feel your pain brother. Serotonin reuptake seems to really blunt stims for me. I feel exactly as you described. When I drop the SSRI or SNRI I get more work done but feel like ****. Still trying to figure it out.

FocusPocus10
07-18-13, 11:03 PM
Nope, but I haven't tried the non reuptake kinds. I would consider remeron, which supposedly goes well with stims unlike SSRIs. Prozac currently makes me apathetic and depressed at the same time - fail.

ins0mn1AK
09-12-13, 03:02 AM
I whish it were contagious Id hang aroud my doc neck like a rope of garlic in vampire country my skin feels to heavy when Im not laying down. been on effexor for a nomber of years

What you just said... Well, it should be quoted on brainyquote.com! I love it.

:cool: